Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 33, NWS Newport/Morehead City, NC

June 21, 20234 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 21, 2023, 8:38 PM EDT for 4 counties in North Carolina. It took effect at Jun 22, 2023, 8:00 AM EDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jun 21, 2023, 8:38 PM EDT (00:38 UTC)
In effect from
Jun 22, 2023, 8:00 AM EDT
Expired
Jun 23, 2023, 8:00 PM EDT
In force
36 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
704 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WHUS42 KMHX 220038
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
838 PM EDT Wed Jun 21 2023

NCZ195-196-199-203>205-230000-
/O.NEW.KMHX.BH.S.0033.230622T1200Z-230623T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
838 PM EDT Wed Jun 21 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...All Eastern North Carolina beaches.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 4:00 PM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

Martin
4 follow-up statements
091 
WHUS42 KMHX 220713
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
313 AM EDT Thu Jun 22 2023

NCZ195-196-199-203>205-222300-
/O.CON.KMHX.BH.S.0033.230622T1200Z-230623T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
313 AM EDT Thu Jun 22 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...All Eastern North Carolina beaches.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 5 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
296 
WHUS42 KMHX 221456
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1056 AM EDT Thu Jun 22 2023

NCZ195-196-199-203>205-230000-
/O.CON.KMHX.BH.S.0033.000000T0000Z-230623T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
1056 AM EDT Thu Jun 22 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...All Eastern North Carolina beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 5 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
782 
WHUS42 KMHX 222355
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
755 PM EDT Thu Jun 22 2023

NCZ203-230100-
/O.CAN.KMHX.BH.S.0033.000000T0000Z-230623T0000Z/
Northern Outer Banks-
755 PM EDT Thu Jun 22 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

$$

NCZ195-196-199-204-205-231200-
/O.EXT.KMHX.BH.S.0033.000000T0000Z-230624T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
755 PM EDT Thu Jun 22 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH FRIDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...Through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 5:45 PM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
690 
WHUS42 KMHX 230717
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
317 AM EDT Fri Jun 23 2023

NCZ195-196-199-204-205-232300-
/O.CON.KMHX.BH.S.0033.000000T0000Z-230624T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
317 AM EDT Fri Jun 23 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 5:45 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 21, 4:46 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 21, 4:46 PM EDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
446 PM EDT Wed Jun 21 2023

.SYNOPSIS...
A slow moving low pressure system will impact the area for the
next several days. Widespread showers and the potential for
periods of heavy rain will continue through late week. Troughing
will continue over the eastern US this weekend and early next
week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 1600 Wednesday...Frontal boundary which has been pinned
along the coast through most of day has begun slowly lifting
inland to the NW, as visible on satellite imagery with low
level stratus confined to the NW of the boundary. The clearing
on the beach side of the boundary has led to some clearing,
which has allowed the development and progression of a seabreeze
which has a line of convection along it with ample moisture to
feed off it with PWATs remaining ~2inches. Opted to drop PoPs
to SChc to Chc due to the dry slot chance given more widely
scattered coverage away from the seabreeze. As was the case
yesterday, no severe threat is expected but more organized
convection will be efficient rainfall makers and any amount of
training could yield localized flooding concerns. A Marginal
Risk of excessive rainfall remains for our entire FA today.

Precip lull will continue tonight although deeper moisture will
gradually return from the south as the dry slot lifts north
towards the mid-Atlantic. Like the past two nights, precip
coverage is expected to increase from the southwest ahead of yet
another strong shortwave pivoting around the upper low.
Overnight rainfall amounts will touch a tenth to a quarter of an
inch, except perhaps up to a half inch along the Crystal Coast
by sunrise Thursday.

Lows remain muggy, in the low 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 1615 Wednesday...The upper low remains parked over
SECONUS with more shortwaves traveling about the circulation
which will pass through the FA with the front just to the NW of
the area. The greater upper level forcing, the entire area being
warm sectored behind the front, along with a moist airmass
continually feeding into the area in breezy Serly winds off the
water will lead to more rounds of convection.

Some question remains as to just how much instability will be
able to develop with less than impressive lapse rates seeming to
be the limiting factor, but the most amplified shortwave pushing
through the area lines up with peak heating and the moist
airmass through most of the column and Tds in the low to mid
70s at the SFC will make initiation easier. Thunderstorms have
the potential to become strong to severe with the greatest
threats being damaging wind gusts and large hail. Efficient rain
processes will be in place again making accumulations up to an
inch possible, mostly west of HWY17 and Outer Banks, but any
stronger storms that become more organized to lead to heavier
totals.

Similar highs to today, low 80s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 245 AM Wed...Unsettled pattern expected to continue for
the next few days across the Carolinas with multiple rounds of
precip expected through the weekend. Given the setup there will
a threat of localized flooding across the area through late
week. Below normal temps Thursday, gradually warming towards
climo this weekend.

Cut off upper low over the Southeast/Deep South will eventually
weaken into a trough and lift NNE late week into the weekend.
Onshore flow will continue to advect deep moisture over the
Carolinas, continuing the favorable pattern for moderate to
heavy rain. Maintained likely to categorical pops Thursday, with
the best chances of rain along the coast Thursday morning, and
then inland Thursday afternoon. PWATs will remain around 2
inches through Friday. QPF totals through Saturday 2-3 inches
with locally higher amounts. Though it has been very dry the
last few weeks, this could bring a threat for heavy rain and
localized flooding to portions of the area. In addition, given
all the rain expected across eastern NC and upstream, minor
river flooding threat will increase this weekend and early next
week.

Upper trough and deeper moisture look to persist through the
weekend. Will continue with above climo pops this weekend and
early next week, capping at high chance, with a convective max
occurring each afternoon/evening. Temps will begin to moderate
late week and return to near normal this weekend and early next
week. Upper troughing continues across the eastern US through at
least mid next week, with a cold front possibly pushing through
the area Tuesday night and Wednesday.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /through Wednesday night/...
As of 1330 Wednesday...Tricky forecast today with the boundary
that was stalled along the coast starting to work inland.
TAF sites currently showing MVFR and an improving trend
through the rest of the afternoon could lead to spotty VFR.
The biggest question overnight based on just how far W the
front makes it. GLAMP continues to show the front only making it
about halfway through the FA and actually receding a bit back
toward the coast, which would keep low level stratus in play
certainly for inland terminals, and maybe even the coastal
terminals should the front recede far enough back to the E. The
HREF is more optimistic in pushing the front all the way through
the FA which would limit cloud coverage to the upper levels and
spotty remnants of afternoon convection in the low/mid levels
leading to widespread VFR conditions. Compromised on the
forecast, leaning closer to the LAMP but have added some weight
to the HREF with CIGs increasing faster than previously
forecast. Because of this, have opted to include a tempo IFR CIG
group for inland terminals with periods of MVFR through the
overnight for coastal terminals. Confidence in the CIG forecast,
particularly after 00z, is moderate to low.

More flight restrictions are again possible Thursday with
multiple rounds of showers and tstorms expected,especially
during midday.

LONG TERM /Thursday through Sunday/...
As of 245 AM Wed...The pattern through late week will feature
potential for prolonged periods of sub-VFR conditions (low
ceilings and vis restrictions) with widespread showers and
isolated to scattered thunderstorms. Will likely begin to see
some improvement this weekend, with pattern returning towards
climo with mainly diurnally driven sct showers and tstms. Sly
winds expected through the weekend, with gusts 15-25 kt each
afternoon.

&&

.MARINE...
SHORT TERM /through Wednesday night/...
As of 1630 Wednesday...Predominantly Serly flow 10-15 kt with
gusts up to 20-25kt, Seas 4-6 feet. Winds are expected to remain
10-20kt through the near term with 4-6ft across all coastal
waters, which all have SCAs active.

Seas are expected to lay down tonight over Sern waters, reaching
4-5ft around 9pm local. 6ft seas over outer Nern waters until
tomorrow afternoon. 6ft seas linger over outer central waters
into Thursday evening.

LONG TERM /Thursday through Sunday/...
As of 245 AM Wed...SCA conditions may linger into Thursday
morning, possibly into the afternoon for the northern and
central waters with 6 ft seas. Less than ideal boating
conditions will continue through the end of the week, with S/SSW
15-20 kts and seas 3-5 ft. There will be some potential for
short durations of 25 kt wind gusts Fri into Sat, potentially
flirting with SCA conditions. SW winds 10-15 kt Sun with seas
3-5 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
     203>205.
MARINE...Small Craft Advisory until 2 PM EDT Thursday for AMZ150.
     Small Craft Advisory until 8 PM EDT Thursday for AMZ152-154.
     Small Craft Advisory until 9 PM EDT this evening for AMZ156-
     158.

&&

SYNOPSIS...MHX
NEAR TERM...MS/CEB
SHORT TERM...CEB
LONG TERM...CQD
AVIATION...CQD/CEB
MARINE...CQD/MS/CEB
Hazardous weather outlook, Jun 21, 3:58 PM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
358 PM EDT Wed Jun 21 2023

NCZ196-203>205-222000-
East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island-
358 PM EDT Wed Jun 21 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A prolonged period of unsettled weather will continue through late
this week. The main threat will be heavy rains with flooding of low
lying and poor drainage areas. Thursday, thunderstorms will impact
the area with some having potential to become strong to severe. The
greatest threats will be damaging wind gusts and large hail. Some
minor river flooding may eventually become an issue by the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-222000-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
358 PM EDT Wed Jun 21 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A prolonged period of unsettled weather will continue through late
this week. The main threat will be heavy rains with flooding of low
lying and poor drainage areas. Thursday, thunderstorms will impact
the area with some having potential to become strong to severe. The
greatest threats will be damaging wind gusts and large hail. Some
minor river flooding may eventually become an issue by the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-222000-
West Carteret-Coastal Onslow-
358 PM EDT Wed Jun 21 2023

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A prolonged period of unsettled weather will continue through late
this week. The main threat will be heavy rains with flooding of low
lying and poor drainage areas. Some minor river flooding may
eventually become an issue by the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:35 AM EDTSpecial Weather StatementMHXDare, Hyde40 min
Jun 22, 11:05 AM EDTSpecial Marine WarningMHX55 min
Jun 22, 11:23 AM EDTSpecial Weather StatementMHXDuplin52 min
Jun 22, 11:35 AM EDTSpecial Weather StatementMHXOnslow40 min
Jun 22, 11:46 AM EDTSevere Thunderstorm WarningMHXDuplin, Jones, Lenoir27 min
Jun 22, 12:03 PM EDTSpecial Marine WarningMHX87 min
Jun 22, 12:08 PM EDTAreal Flood AdvisoryMHXDuplin119 min
Jun 22, 12:20 PM EDTSpecial Weather StatementMHXLenoir25 min
Jun 22, 12:20 PM EDTSevere Thunderstorm WarningMHXDuplin, Jones, Lenoir, Onslow55 min
Jun 22, 12:33 PM EDTSpecial Marine WarningMHX57 min
Jun 22, 1:04 PM EDTAreal Flood AdvisoryMHXBeaufort, Martin3 hr
Jun 22, 1:07 PM EDTSevere Thunderstorm WarningMHXCraven, Greene, Pitt53 min
Jun 22, 1:23 PM EDTSevere Thunderstorm WarningMHXBeaufort, Carteret, Craven, Jones, Pamlico67 min
Jun 22, 1:32 PM EDTSpecial Marine WarningMHX58 min
Jun 22, 1:45 PM EDTSevere Thunderstorm Warning Considerable damage threatMHXBeaufort, Martin, Washington60 min
Jun 22, 1:48 PM EDTAreal Flood AdvisoryMHXCraven, Lenoir, Pitt2 hr
Jun 22, 2:10 PM EDTSevere Thunderstorm Warning Considerable damage threatMHXBeaufort, Hyde, Pamlico, Tyrrell, Washington54 min
Jun 22, 2:36 PM EDTSpecial Marine WarningMHX54 min
Jun 22, 2:39 PM EDTSpecial Marine WarningMHX115 min
Jun 22, 2:45 PM EDTSevere Thunderstorm WarningMHXBeaufort, Hyde, Martin, Washington26 min
Jun 22, 5:27 PM EDTSpecial Weather StatementMHXLenoir33 min

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.